Nasal Mucosal Necrosis in a Patient with Systemic Lupus Erythematosus and Antiphospholipid Syndrome: A Case Report and Literature Review

Read full text
Authors: Dong Hoon Lee, Park Ks, Ahn Sj, Joo-Yeon Koo, Lim Sc
Cited by: 1
References: 9

Abstract

Background: The clinical presentation of nasal mucosal necrosis, an exceedingly rare manifestation of secondary antiphospholipid syndrome (APS) in patients with systemic lupus erythematosus, often mimics invasive fungal sinusitis (IFS), causing diagnostic challenges and potentially unnecessary surgical interventions. Here, we report a unique case of nasal necrosis exacerbation by thrombopoietin receptor agonist (TPO-RA) therapy. Case Description: A 54-year-old woman with systemic lupus erythematosus and APS developed rapid nasal mucosal necrosis after receiving TPO-RA. An initial clinical suspicion of IFS led to emergency surgical debridement, and histopathology revealed fibrin-rich intraluminal microthrombi without fungal elements. After replacing eltrombopag with fostamatinib (a Syk inhibitor), the nasal lesions improved markedly, with complete mucosal healing. Conclusions: Nasal mucosal necrosis, a rare but serious symptom of secondary APS, requires careful differential diagnosis from IFS or other necrotizing diseases. APS-related vasculopathy should be considered following TPO-RA therapy, particularly if repeat debridement fails to identify an infectious cause.

Fields of Study & Subjects

Sinusitis and nasal conditions Systemic Lupus Erythematosus Research Ocular Diseases and Behçet’s Syndrome

Publication details

Journal / source
Journal of Clinical Medicine
Publisher
MDPI AG
Volume
15
Issue
14
Pages
5711–5711
Publication date
21 July 2026
Language
EN